Rhode Island, 2005

Winter Storm in Rhode Island, January 5 to 6, 2005

January 5 to 6, 2005 · NWS BOX · 2 events in 2 counties and zones

Strengthening low pressure tracking southeast of Nantucket brought heavy snow to northern Rhode Islandand much of interior southern New England. F.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Strengthening low pressure tracking southeast of Nantucket brought heavy snow to northern Rhode Islandand much of interior southern New England. Snowfall totals of 5 to 7 inches were widely observed throughout Providence County.The official snowfall total at T.F. Green State Airport in Warwick was 4.5 inches, which included 0.1 inch of snow from the previous day. Other snowfall totals, as reported by trained spotters, included 7 inches in Cranston and North Foster; and 6 inches in Burrillville, downtown Providence, Pawtucket, and Woonsocket.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 5, 4:32 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 5, 4:32 AM EST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
432 AM EST WED JAN 5 2005

...LONG DURATION WINTER WEATHER EVENT STARTS TODAY AND LASTS INTO THU
WITH A BRIEF LULL EARLY TONIGHT...

.SYNOPSIS...
UPCOMING STORM HAS BEEN COLLABORATED WITH NEIGHBORING OFFICES AND WE
ARE IN AGREEMENT WITH HPC. ALL HEADLINES HAVE BEEN COORDINATED AS
WELL AND ALTHOUGH WE WILL BE DEALING WITH TWO EVENTS (ONE TODAY AND
ONE STARTING TONIGHT)...WE WILL SIMPLIFY MATTERS AND TREAT THIS AS
ONE LONG DURATION SNOW TO ICE EVENT INSTEAD OF HAVING MULTIPLE
HEADLINES.

THE ZONES CURRENTLY IN A WINTER STORM WATCH (N CT...N RI AND SW/SC
MA) WILL BE CONVERTED TO A WINTER STORM WARNING FOR TODAY THROUGH
THU...FOR SNOW TODAY AND TONIGHT (1-3 TODAY/2-6 TONIGHT)...AND SNOW
TO ICE THU (4-7 TOTAL PLUS 1/4 TO 1/2 ICING).

ADJOINING THE WARNING AREA...WE WILL HAVE A WINTER WEATHER ADVISORY
TODAY THROUGH THU FOR EASTERN MA FROM BOSTONS SOUTHERN SUBURBS TO S
COAST...AND FOR SOUTHERN RI EXCEPT BLOCK ISLAND. USING THE SAME
THINKING WE EXPECT SNOW TODAY (1-3) WITH A POSSIBLE MIX AT START...
THEN SNOW TONIGHT TO ICE AND RAIN THU (2-6 TOTAL PLUS 1/10 ICING).

TO THE N...NOT MUCH SNOW IS EXPECTED TODAY AS MAIN ENERGY REMAINS S
OF MASS PIKE...SO WE WILL HEADLINE A WINTER WEATHER ADVISORY FOR LATE
TONIGHT INTO THU FOR MA N OF MASS PIKE INCLUDING BOSTON...WHERE WE
WILL HAVE SNOW TO ICE (AND RAIN ALONG E MA COAST) WITH 2-5 BOSTON
WITH SOME ICE AND 3-6 ELSEWHERE WITH SOME ICE. IT IS POSSIBLE WE MAY
NEED TO UPGRADE PARTS OF ROUTE 2 CORRIDOR TO A WARNING WITH LATER
FORECASTS AS AMOUNTS COULD EXCEED 7 IF WE DONT GET INTO FREEZING
PRECIPITATION SOON ENOUGH...BUT FOR NOW TO KEEP IT SIMPLE WE WENT
WITH MORE LIKELY ADVISORY SCENARIO.

NO HEADLINES FOR SW NH THIS MORNING AS BULK OF STORM WILL OCCUR THU.
WE THINK THOSE ZONES WILL END UP IN ADVISORY CRITERIA (3-5) BUT THAT
CAN BE ISSUED LATER TODAY.

&&

.SHORT TERM (TODAY AND TONIGHT)...
THIS IS SHAPING UP TO BE A MESSY FORECAST PERIOD TODAY AND TONIGHT.
A GOOD SLUG OF MOISTURE IS BEARING DOWN ON SOUTHERN NEW ENGLAND
TODAY...WITH THE BRUNT OF IT TO BE FELT SOUTH OF INTERSTATE 90.  BOTH
THE ETA AND GFS ARE SIMILAR WITH THE EVOLUTION OF THE FRONTAL
BOUNDARY AND THE WEAK WAVE ON IT TODAY.  WITH THE MASS FIELDS IN
DECENT AGREEMENT...I USED A BLEND OF THE TWO FOR THIS PACKAGE.

MODEL FORECAST SOUNDINGS SHOW A MIX TO START THE PRECIPITATION TODAY
ACROSS NORTHEAST CT AND RHODE ISLAND. THEN AS THE COLUMN
EVAPORATIONALLY COOLS THIS MORNING...MOSTLY SNOW IS EXPECTED FOR THE
AFTERNOON. CAPE COD AND THE ISLANDS WILL BE THE LAST TO MAKE THE
TRANSITION.

THE BIG QUESTION IS HOW QUICKLY DOES THE COLUMN COOL...AND HOW MUCH
SNOW POTENTIAL DO WE LOSE FROM THE MIXED PRECIPITATION EARLY ON.
GIVEN THE BROAD LIFT AND THE FACT TEMPERATURES ARE STILL AROUND 40
TOWARD NORTHEAST CT AND THE SOUTH COAST...WILL GO WITH A SMALLER
ACCUMULATION OF SNOW.  NORTH OF INTERSTATE 90...TEMPERATURES ARE
COLD ENOUGH...BUT THE LIFT AND MOISTURE WILL BE LACKING FOR MOST OF
THE DAY.  THAT WILL KEEP ACCUMULATIONS SMALL THERE.

TONIGHT...WE GET A VERY BRIEF BREAK FROM THE FIRST WAVE AS IT PUSHES
FARTHER OUT TO SEA.  THEN THE NEXT LOW PRESSURE MOVES INTO THE
GREAT LAKES WITH ANOTHER WEAK WAVE EXPECTED TO FORM ALONG THE
FRONTAL BOUNDARY ON THE SOUTH COAST.  SNOW SHOULD RETURN FROM SOUTH
TO NORTH AS THE FRONTAL BOUNDARY RETURNS TO SOUTHERN NEW ENGLAND.
CURRENT THINKING ON THE TIMING IS GENERALLY ALONG I-90 BY MIDNIGHT...
AND SOUTHERN NH BY 4 AM.

MAV GUIDANCE NUMBERS LOOK REASONABLE.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
MAIN CONCERN THU IS THE TRANSITION IN PRECIPITATION TYPE AS JUST
ABOUT ALL OF OUR FORECAST AREA WILL BE GETTING SNOW TO START THE DAY.
ETA/GFS CONTINUE TO BE IN VERY GOOD AGREEMENT WITH THEIR RESPECTIVE
MASS FIELDS...BUT A LOOK AT MODEL CROSS SECTIONS SHOWS CONSIDERABLY
MORE LOW LEVEL WARMING BY ETA. GFS LOOKS SUSPICIOUSLY COLD BELOW 850
MB WHEN COMPARED TO THICKNESS PROGS...WHILE ETA SEEMS TO BE TOO WARM
GIVEN STRONG NORTHERLY AGEOSTROPHIC WIND AT 1000 MB. THEREFORE WE
DECIDED TO LEAN CLOSER TO GFS MOS FOR SURFACE TEMPERATURES...BUT NOT
GO QUITE AS COLD.

THIS MEANS WE WILL HAVE SNOW TO RAIN ALONG S COAST AND ISLANDS BY
LATE MORNING THU...AND A TRANSITION TO SLEET/FREEZING RAIN INTO MUCH
OF NORTHERN CT...S CENTRAL AND NE MA BY EARLY AFTERNOON WITH
SNOW/SLEET/FREEZING RAIN MIX FARTHER N AND W. IT DOES APPEAR THAT THE
MIX WILL CHANGE TO RAIN INTO PROVIDENCE TO BOSTON CORRIDOR LATE IN
THE DAY...BUT A SIGNIFICANT FREEZING RAIN SITUATION IS PROBABLE IN
LOWER CT VALLEY FROM SPRINGFIELD TO HARTFORD INTO WORCESTER AND
NORTHERN RI WHERE LOW LEVEL COLD SHOULD BE LOCKED IN.

IT IS INTERESTING TO NOTE THAT MODELS TAKE SECONDARY LOW A LITTLE
FARTHER SE THAN PREVIOUS RUNS...ESPECIALLY GFS WHICH NOW TAKES IT
JUST OUTSIDE OF NANTUCKET. THUS A TREND TOWARD MORE ICE WOULD BE
REASONABLE.

WE WILL IMPROVE CONDITIONS FROM SW TO NE THU NIGHT AS SYSTEM
DEPARTS...THEN QUIET WEATHER FRI AS HIGH PRESSURE BUILDS IN. NO MAJOR
CHANGES WERE MADE BEYOND FRI...THOUGH WE STILL NEED TO WATCH FOR SOME
ICING IN INTERIOR LATE SAT NIGHT OR EARLY SUN WITH NEXT SYSTEM.

&&

.AVIATION...
MAINLY VFR CONDITIONS THIS MORNING...WITH SOME AREAS OF OF MVFR
CEILINGS AND SPOTTY IFR CEILINGS THIS MORNING.  THE LOWER CEILING
WERE MOSTLY ACROSS CAPE COD AND THE ISLANDS...AND THE HIGHER TERRAIN
OF WESTERN MA AND SOUTHERN NH. WIDESPREAD PRECIPITATION SHOULD
LOWER BOTH CEILING AND VISIBILITY TO MVFR LEVELS FROM SOUTH TO NORTH
TODAY.  ANOTHER SHOT OF WIDESPREAD PRECIPITATION SHOULD KEEP THIS
PRETTY MUCH THE SAME INTO THIS EVENING.  THEN IFR CONDITIONS ARE
EXPECTED...ESPECIALLY AFTER MIDNIGHT.

&&

.MARINE...
LEFT A MARGINAL SMALL CRAFT ADVISORY UP FOR THE OUTER SOUTH COASTAL
WATERS TODAY...MAINLY FOR SEAS OF 3-5 FT.  THIS SHOULD CONTINUE INTO
TONIGHT WITH NE WINDS INCREASING.

IN THE LONGER TERM...WE WILL HAVE SMALL CRAFT ADVISORY CONDITIONS THU
WITH THE PASSAGE OF THE SECONDARY LOW NEAR NANTUCKET...THEN WE EXPECT
A PERIOD OF GALE FORCE WINDS ON THE BACKSIDE OF THE SYSTEM THU
NIGHT...ESPECIALLY ON S COASTAL WATERS. WINDS AND SEAS DIMINISH FRI
AS HIGH PRESSURE BUILDS IN.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...WINTER STORM WARNING FROM 6 AM WEDNESDAY UNTIL 6 PM THURSDAY
      FOR CTZ002...CTZ003...CTZ004.
MA...WINTER WEATHER ADVISORY FROM MIDNIGHT THURSDAY UNTIL 6 PM
      THURSDAY FOR MAZ002...MAZ003...MAZ004...MAZ005...
      MAZ006...MAZ007...MAZ008...MAZ010...MAZ014...MAZ015...
      MAZ026.
      WINTER STORM WARNING FROM 6 AM WEDNESDAY UNTIL 6 PM THURSDAY
      FOR MAZ009...MAZ011...MAZ012.
      WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM
      THURSDAY FOR MAZ013...MAZ016...MAZ017...MAZ018...
      MAZ019...MAZ020...MAZ021.
NH...NONE.
RI...WINTER STORM WARNING FROM 6 AM WEDNESDAY UNTIL 6 PM THURSDAY
      FOR RIZ001...RIZ002...RIZ003.
      WINTER WEATHER ADVISORY FROM 6 AM WEDNESDAY UNTIL 6 PM
      THURSDAY FOR RIZ004...RIZ005...RIZ006...RIZ007.
MARINE...SMALL CRAFT ADVISORY ANZ254-255.

&&

SHORT TERM/AVIATION...BELK
LONG TERM...JWD
Hazardous weather outlook, Jan 5, 5:20 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
520 AM EST WED JAN 5 2005

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-061200-
BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA-
CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA-
EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH-
EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT-
NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA-
NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT-
WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA-
WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA-
WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT-
520 AM EST WED JAN 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST NEW HAMPSHIRE...
MASSACHUSETTS EAST OF BERKSHIRE COUNTY...NORTH CENTRAL AND NORTHEAST
CONNECTICUT...AND ALL OF RHODE ISLAND.

.DAY ONE (TODAY AND TONIGHT)...
WINTER STORM WARNINGS HAVE BEEN ISSUED UNTIL 6 PM THURSDAY FOR
NORTHERN CONNECTICUT...NORTHERN RHODE ISLAND AND THE MASS PIKE
REGION OF SOUTHWEST AND SOUTH CENTRAL MASSACHUSETTS...WITH A WINTER
WEATHER ADVISORY FOR SOUTH COASTAL RHODE ISLAND AND MUCH OF
SOUTHEAST MASSACHUSETTS. A WINTER WEATHER ADVISORY IS IN EFFECT FOR
NORTHERN MASSACHUSETTS FROM MIDNIGHT TO 6 PM THURSDAY.

THESE WARNINGS AND ADVISORIES HAVE BEEN POSTED FOR A LONG DURATION
WINTER WEATHER EVENT...THE FIRST OF WHICH WILL BRING SNOW TO
LOCATIONS ALONG AND SOUTH OF THE MASS PIKE TODAY. TOTAL SNOWFALL
WILL AVERAGE 1 TO 4 INCHES.

AFTER A BRIEF LULL THIS EVENING...MORE SNOW WILL ARRIVE LATE TONIGHT
AND ACCUMULATE A TOTAL OF 1 TO 3 INCHES IN NORTHERN MASSACHUSETTS
AND 2 TO 5 INCHES FROM NORTHERN CONNECTICUT ACROSS RHODE ISLAND AND
INTO SOUTHEAST MASSACHUSETTS. AN INCH OR SO MAY ACCUMULATE ON CAPE
COD AND THE ISLANDS...WHERE RAIN IS EXPECTED TO MIX IN.

.DAY TWO THROUGH SEVEN (THURSDAY THROUGH MONDAY)...
THE BRUNT OF THE STORM WILL OCCUR THURSDAY. SNOW WILL MIX WITH SLEET
AND FREEZING RAIN NEAR THE COAST IN THE MORNING...AND DURING THE
AFTERNOON ACROSS THE INTERIOR. A CHANGE TO RAIN SHOULD TAKE PLACE
LATE THURSDAY MORNING ON THE SOUTH COAST AND DURING THE AFTERNOON AS
FAR INLAND AS INTERSTATE 95.

TOTAL ACCUMULATIONS WILL AVERAGE 3 TO 6 INCHES IN THE WARNING AREA
WITH UP TO ONE HALF INCH OF ICING...AND 2 TO 5 INCHES ELSEWHERE
ALONG WITH SOME ICING.

IN NORTH CENTRAL AND NORTHWEST MASSACHUSETTS TOTALS SHOULD AVERAGE 3
TO 6 INCHES WITH SOME ICING. IT IS POSSIBLE THAT THE ADVISORY MAY BE
UPGRADED TO A WARNING LATER TODAY...IF IT APPEARS MORE SNOW WILL
FALL OR ICING WILL BE MORE SIGNIFICANT.

THE STORM WILL WIND DOWN EARLY THURSDAY EVENING.

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED FRIDAY THROUGH MONDAY...
ALTHOUGH THERE COULD BE AREAS OF FREEZING RAIN LATE SATURDAY NIGHT
INTO SUNDAY RESULTING IN LOCALIZED ICING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR TONIGHT AND THURSDAY. ALTHOUGH
FORMAL ACTIVATION WILL NOT BE NEEDED TODAY...SPOTTERS SHOULD REPORT
SNOWFALL AS APPROPRIATE. REPORTS OF SNOW AND ICE ARE REQUESTED FOR
TONIGHT AND THURSDAY...ALONG WITH ANY DAMAGE.

JWD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northwest Providence

When
January 5, 9:00 AM EST to January 6, 9:00 PM EST
Where
Northwest Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Winter Storm, Southeast Providence

When
January 5, 9:00 AM EST to January 6, 9:00 PM EST
Where
Southeast Providence forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2005Every state in 2005This day in weather historyWarnings in Rhode Island, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5439228, 5439229.